Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX

May 6, 2019Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2019, 5:20 PM CDT for Pecos County, Reeves County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 5:20 PM CDT (22:20 UTC)
Expired
May 6, 2019, 6:15 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS54 KMAF 062220
SVRMAF
TXC371-389-062315-
/O.NEW.KMAF.SV.W.0113.190506T2220Z-190506T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
520 PM CDT Mon May 6 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Pecos County in southwestern Texas...
  South central Reeves County in southwestern Texas...

* Until 615 PM CDT.

* At 520 PM CDT, a severe thunderstorm was located 18 miles southeast
  of Saragosa, or 29 miles west of Fort Stockton, moving northeast at
  15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Pecos and south central Reeves Counties.

This includes Interstate 10 between mile markers 224 and 242.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3073 10348 3093 10352 3108 10329 3075 10302
TIME...MOT...LOC 2220Z 239DEG 49KT 3090 10338 

HAIL...1.25IN
WIND...60MPH
 
$$

12
1 follow-up statement
200 
WWUS54 KMAF 062253
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
553 PM CDT Mon May 6 2019

TXC371-389-062315-
/O.CON.KMAF.SV.W.0113.000000T0000Z-190506T2315Z/
Pecos TX-Reeves TX-
553 PM CDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES...

At 552 PM CDT, a severe thunderstorm was located 23 miles southeast 
of Saragosa, or 26 miles west of Fort Stockton, moving southeast at 
15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Pecos County.

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3073 10348 3093 10352 3108 10329 3075 10302
TIME...MOT...LOC 2252Z 248DEG 25KT 3084 10332 

HAIL...1.25IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:44 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 6, 2:44 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Mon May 6 2019

.DISCUSSION...
Current satellite shows much less cumulus developing west of the
Pecos River compared to the same time yesterday. This is likely
due to a weak upper ridge providing enough subsidence to suppress
convection. Still, short range models indicate a few storms will
manage to develop this afternoon mainly with the orographic help
of the Davis Mountains and convergence along a weak dryline that
will move east into the lower Trans Pecos. A few storms may also
move into the Big Bend later tonight from Mexico as a weak
disturbance moves northeast into Texas. The severe threat will
only be marginal.

Tomorrow remains the day to be concerned about for severe weather
as several ingredients come together. First, instability remains
thanks to high dewpoints and ample heating. Second, an upper
trough over the Four Corners region will become negatively tilted
as it moves into New Mexico increasing diffluence aloft. Third, a
jet max will take aim on West Texas providing plenty of shear to
tilt storm updrafts and maintain storm intensity. Large hail and
strong winds will be the primary threats but a tornado threat will
also exist.

Wednesday the moisture is pushed east giving us our only day of
the week with no precipitation in the forecast before a cold front
Thursday brings rain chances back. Model solutions diverge after
the front arrives due to a complicated upper level pattern. The
trough ejecting Wednesday is replaced by another over the Four
Corners region and a deep upper low develops. The GFS shows a
series of trough/ridge couplets moving across the CWA ahead of the
low bringing decent rain chances, with low to modest QPF. The
ECMWF and Canadian models show a more sustained southwesterly flow
providing more steady and prolonged rainfall. The GFS solution
better fits climatology and is preferred, but timing the arrival
of the troughs will be near impossible so will just blanket decent
chances PoPs behind the front, continuing to the end of the
forecast period. It is here that the GFS and Canadian models come
into agreement that the upper low gets cut off and slowly moves
east while the ECMWF weakens the low and ejects it faster. Prefer
the slower solution for the low which is why PoPs do not drop much
through the weekend.

Hennig

&&

.FIRE WEATHER...
Upper trough coming from the west brings drier air into the region,
especially over the NM zones. Minimum relative humidity values will
be in the lower teens and single digits. As the system approaches
winds will increase in intensity, 20-foot winds will be in the 15 to
25 mph range over in the Guadalupe Mountains. However, the fuels are
not dry enough in the region.  The combination of these elements
lead to elevated and near-critical conditions in southeastern NM.
For Wednesday, conditions slightly improve as the winds lose
intensity due to the upper system moving to the northeast.

For west Texas, there are no critical conditions. Humidity values
are mostly above 15 percent with lighter winds around 5 to 15 mph.
Rain over the past few days has reduced the risk of elevated or
critical conditions. Plus we are expecting more storms over the next
few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  84  64  85 /  20  30  60   0
Carlsbad                       60  90  57  86 /  10   0   0   0
Dryden                         67  87  67  90 /  30  20  40   0
Fort Stockton                  65  88  61  86 /  30  20  30   0
Guadalupe Pass                 59  81  54  77 /  10   0   0   0
Hobbs                          60  87  55  83 /  20  10  20   0
Marfa                          53  85  50  80 /  30  10  10   0
Midland Intl Airport           65  88  64  86 /  20  20  60   0
Odessa                         65  88  63  85 /  20  20  50   0
Wink                           64  91  59  87 /  20  10  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/10
Hazardous weather outlook, May 6, 2:40 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CDT Mon May 6 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-071945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CDT Mon May 6 2019 /140 PM MDT Mon May 6 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible again late this afternoon and tonight.
Any storms that do develop will be accompanied by frequent lightning,
small hail, brief, gusty winds, and locally heavy rainfall. There is
a marginal risk of severe storms capable of producing large hail and
damaging winds. An isolated tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an enhanced risk of severe thunderstorms Tuesday afternoon
and Tuesday night. Any severe storms that do develop will be capable
of producing large hail, damaging winds, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 6, 5:16 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
516 PM CDT Mon May 6 2019

TXZ075-274-062245-
Pecos TX-Reeves County Plains TX-
516 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Saragosa, or 30 miles west of Fort Stockton,
moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central Pecos
and southeastern Reeves Counties.

This includes Interstate 10 between mile markers 225 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3076 10346 3092 10353 3105 10331 3084 10314
TIME...MOT...LOC 2215Z 239DEG 49KT 3089 10340

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 5, 7:18 PM CDTTornado Warning Tornado observedMAFBorden, Dawson27 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell38 min
May 5, 7:43 PM CDTTornado WarningMAFBorden, Dawson47 min
May 5, 7:53 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson52 min
May 5, 7:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 5, 8:01 PM CDTSpecial Weather StatementMAFTerrell44 min
May 5, 8:28 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
May 5, 8:30 PM CDTTornado WarningMAFBorden30 min
May 5, 8:43 PM CDTSevere Thunderstorm WarningMAFBorden, Howard62 min
May 5, 9:44 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry61 min
May 6, 5:16 PM CDTSpecial Weather StatementMAF29 min
May 6, 6:17 PM CDTSpecial Weather StatementMAFPecos28 min
May 6, 6:46 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves119 min
May 6, 6:55 PM CDTSpecial Weather StatementMAF50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.